Discussions that mention tylenol

Alzheimer's Disease & Dementia board


My mother died last Friday and I am scared for your mother. There's some striking similarities.

Here's her story...85 years old, insulin dependent diabetic for 43 years, smoker. Meds...Lantus, Novalog, Atenolol, Cozaar, Norvasc, Lasix, Tylenol3 (for pain). For the past 4 years, Mom's mental status had been in decline - short term memory loss, loss of judgment, but this seems to be normal in long-term diabetics. 4 months ago, however, it was like she fell off a cliff, mentally & physically. Looking back, it was right after she started taking Norvasc. Edema worsened & double dose of Lasix daily didn't help much. She complained of leg pain and there were days when she just couldn't seem to walk at all. Dizziness & loss of mobility meant frequent falls. Doc gave her Tylenol 3 for pain. She became depressed, spoke of just wanting to die, very paranoid (started hiding valuables), & often had nightmares. Restless sleeper, awaking several times each night. Doctor prescribed Zoloft, which caused psychotic hallucinations after 2 doses & was withdrawn. Hospitalized in Nov. with pneumonia. Became combative with nurses & docs gave her Ativan (Lorazepam) sedation. Spent 3 days unresponsive. Hospitalized in mid-December for stroke. Same violent behavior, same sedation, same result. Discharged to nursing home 1st week of January with orders for both Ativan and Zyprexa for aggessive behavior. By this time, she was solidly Stage 6 dementia. The sedation knocked her out, but did not modify behavior. After 3 weeks she was sent to a senior psych ward on a 72-hour involuntary hold (family could not prevent it). Subjected to more anti-anxiety & psychotropic drugs. She fell into a coma, blood sugar 600+. Family ordered no more drugs other than insulin (comfort care) and called our Priest to administer Last Rites. She woke up 48 hours later & family was able to take her home. It was too late to save her, however. She died one week later. When a family is going through all this with a loved one, it's easy to miss what seems to be obvious in retrospect. We are now convinced that Mom's mental & physcial decline were side effects of Norvasc. Did it hasten her death? We suspect that's true. One thing we know for certain, her quality of life for 4 months was zero and the family went through Hell. I beg of you...get your Mom off the Norvasc immediately! If we had it to do all over again, in fact, we'd have taken Mom off EVERYTHING except insulin & perhaps Lasix. She might well have suffered a stroke or heart attack because of the high blood pressure, but that would have been more merciful than spending her last 4 months crippled mentally, physically, & drugged into a comatose state. Don't you agree?

God bless you & your mother. You'll be in my prayers.
Jean La Rue
P.S. Try askapatient.com & look up Norvasc for more insight on the side effects of this drug. It all fits what Mom went through.